SurvivingInfidelity.com Forum Archives

Return to Forum List

Very Sad; Brother Lost His Leg and His Mind

You are not logged in. Login here or register.

Pages: 1 · 2 · 3

SisterMilkshake posted 3/12/2014 21:46 PM

I haven't updated about my brother as it saddens me and I just don't know what to say.

Backstory, dear brother had surgery to have stents put in leg on 2/13. He developed several clots in his leg and they had to amputate his lower leg, about 8 inches below knee. He wasn't expecting to lose his leg.

He hasn't been in his right mind since. He had 3-4 surgeries in 3 days. He is a functioning alcoholic, so some alcohol withdrawal.

Whenever I speak to him, he doesn't make any sense. Yesterday's conversation was him asking me if I or one of our other sisters drove him and his partner to work that morning. He also wanted to know why when he got to work there was a note from one of us directing him to a garage where men with guns tried to force him and the other guy to work in some kind of car wash. They escaped.

I try to explain to him where he is (rehab facility) and what happened to him. He told me he is scared. He is afraid he is going nuts. He is afraid he will kill himself. He keeps forgetting he doesn't have a leg and keeps trying to stand and walk and falling.

He wanted to know if I could drive him to work in the morning. He works at his doctors office. I reminded him I live in the Midwest and he lives in the South. I asked if he meant he was going to PT in the morning to "work" and he said "Yes, and I am damn good at it!" He said he was sorry and didn't mean to bother me. He will call my sister in Indiana and ask her for a ride to work tomorrow. Love you sis, bye!

His leg is healing very well. He is scared to death they won't give him a leg which is motivating him to work very hard in PT. He keeps telling me our oldest sister has connections with the Archbishop (my sister doesn't know any Archbishop's) and the Archbishop says my brother is a good candidate for a leg.

I feel so helpless. I want my brother back. I am so concerned for his mental health.

metamorphisis posted 3/12/2014 21:51 PM

SM.. I am so sorry.
Could this be a reaction to the meds he is on? Surely the hospital staff has noticed this going on? I guess the stress and trauma could cause a breakdown of some sort, but I'd look into what the painkillers or medications he is on might be doing. Is there anyone on the hospital staff that would speak with you and give you information?

SisterMilkshake posted 3/12/2014 22:00 PM

Thanks, meta. My oldest sister lives close to our brother and has the authorization to make medical decisions and speak to the doctors about his care. She is realizing that there is something seriously wrong now and is going to speak to his doctors about him possibly being over medicated.

Surely the hospital staff has noticed this going on?
Right? They just sadly shake their head's and tell my sister that brother is still confused.

She was putting down his confusion at first to the trauma and anesthesia, but it seems that this is going on for far too long. We are hoping that a change or lessening of meds (they have him on Librium, amongst other meds) will make a difference.

somanyyears posted 3/12/2014 22:05 PM


..SisterMS..

..sending prayers for your brother's healing.

smy

karmahappens posted 3/12/2014 22:06 PM

((((SMS))))

I cannot even begin to imagine the pain and worry this is causing you and your family.

Prayers your brother is able to heal and the docs can get his meds regulated.

Grace and Flowers posted 3/12/2014 22:07 PM

Sis,
I agree with meta!

My son was rx'd prednisone. A low dose, and a fairly common drug (steroid). The dr was trying to calm some inflammation from a lesion on my son's tibia.

He had a PSYCHOTIC reaction. Full on. I'm talking aliens, government listening devices, secret mind control. It was HORRIBLE and TERRIFYING. The drs said yes, it was a reaction to the prednisone, a very rare reaction. And that usually once it was out of one's system, the psychosis would go away.

It didn't.

They said that that, too, was a rare complication...the lasting psychosis. They said it could last months....or forever.

It took over nine months to get my son 95% back. We pretty much just had to wait it out and keep him under careful observation and treatment. He is almost himself....but still has lingering feelings about mind-control, etc. Can't really blame him too much....he took a pill the dr told him to, and lost his mind.

Most people never have a reaction like that to something so commonly prescribed. But everyone reacts to drugs differently.

Another thought....any chance he went through a period of oxygen deprivation (one time, or recurring)? That can also explain symptoms like that.

If you can check into these things do, although I know how hard that is to do with privacy laws. But even if a doctor won't GIVE you info, you can express your concerns to them.

I'm so sorry this had all happend.

Eta: WXH had been a hardcore alcoholic for years. Sober now 10 years. But he does have brain damage from those years of abuse. Memory issues, attention issues. Perhaps any/all of the above combined with alcohol damage could be a factor.

Also...cross posted. Glad to see your sister has a medical PA for him. Hopefully she can light a fire under their asses. It really IS the squeaky wheel that gets better medical care in some situations, unfortunately.

[This message edited by Grace and Flowers at 10:11 PM, March 12th (Wednesday)]

5454real posted 3/12/2014 22:21 PM

(((SMS))) I I am so sorry you are having to deal with this. The stress of seeing someone you love deal with psychosis is almost unbearable.

strength and prayers.

Jrazz posted 3/12/2014 22:35 PM

(((sister and family)))

How scary. Keeping all of you in my thoughts and prayers. Hopefully when he gets farther away from the meds and surgery the psychosis will fade.

SisterMilkshake posted 3/12/2014 22:36 PM

You are the kindest most compassionate group of people. Thank you so much for your kind words and prayers. It does help, truly.

Grace and Flowers, that is frightening what happened to your son. I am so sorry. Sending mojo for his complete and full recovery very soon. Yes, who could blame him about his fears!

thebighurt posted 3/12/2014 22:44 PM

'Frightened' and 'frustrated' are total understatements, I'm sure. I agree that it could *just* take adjusting his meds. It's a potential lifesaver that your sister is authorized. ((((SMS, brother and family))))

((((Grace and Flowers and DS))))

Grace and Flowers posted 3/12/2014 22:51 PM

Thanks, Sis. Wasn't trying it t/j, just point out that even a med that most people can take might have disastrous consequences for someone else. And unfortunately, you just can't know what reaction you'll have until you've tried a drug! So now we know....never again prednisone for DS! He's fine, btw....mostly back to being a smart aleck 20 year old kid, lol!

Please, keep us posted. If it is indeed a drug reaction, or some strange byproduct of the surgery in general, what you learn may help someone else. I'll keep you and your entire family in my prayers. I know how heartbreaking it is and how helpless you must feel. But we are all here behind you.

SisterMilkshake posted 3/12/2014 22:55 PM

Grace, it wasn't a t/j at all. Your son's situation is very pertinent to this thread. Thank you so much for sharing. It gives me hope that it just could be a reaction to some drug and not a permanent situation. Which is my deep down fear!

MrsDoubtfire posted 3/13/2014 02:31 AM

Depending on whether the confusion is relatively new he could have an infection.

(((SMS)))

What a traumatic and unsettling situation for you all.

Pentup posted 3/13/2014 07:22 AM

Another one chiming in with a med reaction or infection. I have seen both cause that type of paranoia. Please have your sister be vocal about having his meds reviewed/changed and worked up for an infection.

The rehab facility does not know his cognitive level before, your family has to be a strong advocate for him.

Prayers for all of you. I know how frightening this is.

rachelc posted 3/13/2014 08:09 AM

((SM)) take care of yourself too!

jo2love posted 3/13/2014 08:15 AM

(((SMS & brother)))

TrustedHer posted 3/13/2014 08:39 AM

He is a functioning alcoholic, so some alcohol withdrawal.

This is huge!

I hope the medical providers are aware of this issue. Alcohol detox is a big deal, and if it's been hidden from the medical staff, they may be chasing the wrong issues.

Hallucinations could be part of this. And insomnia, and sweats, and lots of other things.

sad12008 posted 3/13/2014 08:46 AM

(((SMS))) Sending you and your family strength. I hope whatever is causing your brother's psychosis is quickly identified and remedied. I'd research all his meds, effects of rapid alcohol detox, and anything else out of the ordinary.

I know it's a scary time; my thoughts are with you.

simplydevastated posted 3/13/2014 08:46 AM

Sister, has he been checked for infections?

My aunt went into the hospital for surgery, she recovered from that just fine, went home and felt "off." When she went back into the hospital she had all sorts of infections. At one point she said she saw deer running through her hospital room.

The episodes my aunt had sounds very similar to the what you describe your brother is going through.

Please don't let anyone tell you it's just the meds or how he's handling losing his leg without being tested because it could be something else and you don't want an infection (blood or otherwise) to go untreated.

Good luck.

I'll be keeping your brother and your family in my thoughts and prayers.

[This message edited by simplydevastated at 8:51 AM, March 13th (Thursday)]

confused615 posted 3/13/2014 09:31 AM

(((((((((SMS and brother)))))))))

Pages: 1 · 2 · 3

Return to Forum List

© 2002-2018 SurvivingInfidelity.com ®. All Rights Reserved.